Alert archive / Texas / Tornado Warnings in 2013
Tornado Warning 6, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 9, 2013, 5:54 PM CDT for Houston County, Trinity County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2013, 5:54 PM CDT (22:54 UTC)
- Expired
- May 9, 2013, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Houston County, TX, Trinity County, TX
The radar
The Houston radar (KHGX), 189 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
729
WFUS54 KHGX 092254
TORHGX
TXC225-455-092330-
/O.NEW.KHGX.TO.W.0006.130509T2254Z-130509T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
554 PM CDT THU MAY 9 2013
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
EXTREME WEST CENTRAL TRINITY COUNTY IN SOUTHEAST TEXAS...
SOUTHWESTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 630 PM CDT
* AT 549 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 13
MILES SOUTH OF CROCKETT...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LOVELADY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3108 9523 3107 9553 3117 9562 3134 9539
TIME...MOT...LOC 2254Z 242DEG 22KT 3113 9550
$$1 follow-up statement
753
WWUS54 KHGX 092328
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
628 PM CDT THU MAY 9 2013
TXC225-455-092337-
/O.EXP.KHGX.TO.W.0006.000000T0000Z-130509T2330Z/
TRINITY TX-HOUSTON TX-
628 PM CDT THU MAY 9 2013
...THE TORNADO WARNING FOR EXTREME WEST CENTRAL TRINITY AND
SOUTHWESTERN HOUSTON COUNTIES WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER
APPEARS CAPABLE OF PRODUCING A TORNADO. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
HOUSTON AND TRINITY COUNTIES.
LAT...LON 3108 9523 3107 9553 3117 9562 3134 9539
TIME...MOT...LOC 2327Z 242DEG 22KT 3113 9550
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 3:45 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 9, 3:45 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 345 PM CDT THU MAY 9 2013 .DISCUSSION... LIGHT SHOWERS CONTINUE TO INCREASE IN COVERAGE ACROSS SOUTHEAST TEXAS THIS AFTERNOON. A SMALL LINE OF STRONG TO SEVERE THUNDERSTORMS THAT HAS PRODUCED HAIL AND DAMAGING WINDS ACROSS CENTRAL TEXAS THIS AFTERNOON IS APPROACHING OUR NORTHWESTERN COUNTIES AND WILL LIKELY MOVE ACROSS THE NORTHERN TIER OF COUNTIES OVER THE NEXT FEW HOURS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE NORTHERN HALF OF SOUTHEAST TEXAS THROUGH LATE THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS THUNDERSTORM COMPLEX ALTHOUGH HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. FORECAST REASONING REMAINS RELATIVELY UNCHANGED THROUGH THE WEEKEND. THE COLD FRONT CURRENTLY IN WEST TEXAS WILL CONTINUE TO APPROACH THE REGION WHILE A SERIES OF UPPER LEVEL DISTURBANCES STREAM OVERHEAD IN SOUTHWESTERLY FLOW ALOFT. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY SUNDAY WITH PRECIPITATION CHANCES GRADUALLY SHIFTING TOWARDS THE COAST AND COASTAL WATERS BY SATURDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AS WELL AS THE CHANCE FOR LOCALLY HEAVY RAINFALL IN AREAS WHERE TRAINING OF THUNDERSTORMS DEVELOPS. THE WESTERN US UPPER LOW WILL EXIT TO THE EAST THROUGH THE EARLY PORTION OF NEXT WEEK WITH ONSHORE FLOW DEVELOPING ACROSS THE REGION AT LOW LEVELS. DRY WEATHER IS EXPECTED FOR THE FIRST HALF OF NEXT WEEK WITH AFTERNOON TEMPERATURES WARMING BACK INTO THE MID 80S. 38 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 69 80 65 78 60 / 60 60 40 30 10 HOUSTON (IAH) 70 81 67 79 63 / 50 60 50 40 10 GALVESTON (GLS) 71 78 70 76 68 / 50 50 50 60 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...38 AVIATION/MARINE...45
Hazardous weather outlook, May 9, 6:12 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 612 AM CDT THU MAY 9 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-101115- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 612 AM CDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THE PRESENCE OF A PASSING SHORTWAVE DISTURBANCE WILL DETERMINE THE TIMING...LOCATION AND SEVERITY OF RAIN AND STORM ACTIVITY LATTER TODAY. THE HIGHEST CHANCE FOR SIGNIFICANT WEATHER WILL BE PRIMARILY FOCUSED ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR FROM MID-DAY THROUGH THE OVERNIGHT HOURS FRIDAY MORNING. A STRONG CAPPING INVERSION IS CURRENTLY IN PLACE AND THIS MAY LIMIT TODAY'S RAIN CHANCES. ALTHOUGH INITIALLY DRIVEN BY A LARGER SCALE IMPULSE... SMALLER SCALE INFLUENCES WILL LIKELY DICTATE THE WHEN AND WHERE OF FUTURE DOWNSTREAM THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM ANY THUNDERSTORM ACTIVITY WILL BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS SOUTHEAST TEXAS FRIDAY THROUGH SATURDAY. THESE DISTURBANCES WILL LIKELY PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS...TIMING AND LOCATION WILL REMAIN UNCLEAR. A COLD FRONT WILL ALSO PUSH SOUTH ACROSS THE REGION SATURDAY THAT COULD ALLOW HEAVIER RAIN AND STORMS TO FOCUS ACROSS THE FORECAST AREA'S MORE CENTRAL AND SOUTHERN COUNTIES. CURRENT FORECAST STORM TOTAL RAINFALL AMOUNTS FROM OCCANSIONAL EPISODES OF RAIN...OR SHOWERY WEATHER...AND SCATTERED THUNDERSTORM ACTIVITY WILL AVERAGE BETWEEN AN AREAWIDE 1 AND 2 INCHES WITH THE HIGHER TOTALS IN THE 3 TO 5 INCH RANGE WHERE TRAINING OCCURS. .SPOTTER INFORMATION STATEMENT... SPOTTER AWARENESS AND POSSIBLE REPORTS WILL BE NEEDED FROM THIS AFTERNOON THROUGH SATURDAY.
In the hours before
Special weather statement, May 9, 3:42 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT THU MAY 9 2013
TXZ195-092130-
BURLESON TX-
342 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURLESON COUNTY
UNTIL 430 PM CDT...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKDALE...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CALDWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .
&&
LAT...LON 3073 9662 3070 9657 3064 9660 3063 9651
3060 9646 3032 9672 3032 9674 3039 9679
3043 9687 3046 9688 3046 9690 3052 9690
3054 9692 3055 9696
TIME...MOT...LOC 2038Z 279DEG 22KT 3074 9695Special weather statement, May 9, 5:05 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CDT THU MAY 9 2013
TXZ195-196-092245-
BURLESON TX-BRAZOS TX-
505 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURLESON AND WEST
CENTRAL BRAZOS COUNTIES UNTIL 545 PM CDT...
AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALDWELL...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CALDWELL AND SNOOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3059 9677 3070 9656 3070 9655 3072 9651
3074 9645 3043 9635 3037 9668
TIME...MOT...LOC 2203Z 249DEG 28KT 3054 9665Local storm report, May 9, 5:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
527 PM CDT THU MAY 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG MADISONVILLE 30.95N 95.91W
05/09/2013 MADISON TX LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE COUNTY
&&
EVENT NUMBER HGX1300064
MCKINNEYSpecial weather statement, May 9, 5:39 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
539 PM CDT THU MAY 9 2013
TXZ195-196-092330-
BURLESON TX-BRAZOS TX-
539 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BURLESON AND
SOUTHEASTERN BRAZOS COUNTIES UNTIL 630 PM CDT...
AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLEGE STATION...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION AND BRYAN.
LAT...LON 3082 9620 3062 9617 3060 9619 3057 9617
3046 9615 3046 9638 3063 9642
TIME...MOT...LOC 2235Z 259DEG 32KT 3057 9632Local storm report, May 9, 5:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
549 PM CDT THU MAY 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL COLLEGE STATION 30.60N 96.31W
05/09/2013 M1.00 INCH BRAZOS TX TRAINED SPOTTER
QUARTER SIZED HAIL AT DEACON DRIVE AND RIO GRANDE
&&
EVENT NUMBER HGX1300065
MCKINNEYThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:42 PM CDT | Special Weather Statement | HGX | Burleson | 48 min |
| May 9, 3:57 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Madison | 48 min |
| May 9, 4:30 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Madison, Walker | 45 min |
| May 9, 4:52 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Houston, Madison, Walker | 38 min |
| May 9, 5:05 PM CDT | Special Weather Statement | HGX | Burleson | 40 min |
| May 9, 5:10 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Madison | 2 hr |
| May 9, 5:22 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, San Jacinto, Trinity, Walker | 38 min |
| May 9, 5:39 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson | 111 min |
| May 9, 5:39 PM CDT | Special Weather Statement | HGX | Brazos | 51 min |
| May 9, 5:43 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes | 32 min |
| May 9, 5:57 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Montgomery, Polk, San Jacinto and 2 more | 48 min |
| May 9, 5:58 PM CDT | Areal Flood Advisory | HGX | Grimes, Houston, Madison, Walker | 3 hr |
| May 9, 6:17 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Polk, San Jacinto, Trinity, Walker | 43 min |
| May 9, 6:26 PM CDT | Flash Flood Warning | HGX | Grimes, Montgomery, Walker | 2 hr |
| May 9, 6:41 PM CDT | Special Weather Statement | HGX | San Jacinto, Walker | 64 min |
| May 9, 6:58 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 32 min |
Nearby
Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.